MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HEAD/LINER INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HEAD/LINER INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 75017089
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during thr surgery, the nub on the tip of one (1) polarcup head/liner inserter was missing.The procedure was resumed, without any delay, using the same device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
The information received by the manufacturer has been re-evaluated for mdr reporting and it was determined that this case does not meet the threshold for reporting and is a non-reportable event since this device is not in direct contact with the patient.If further details are provided confirming the occurrence of a reportable event, our files will be updated accordingly and a further report submitted outlining both the event details and our investigations performed.While this event is no longer considered reportable, this report is being submitted as a courtesy to provide updated investigation results based on the return and evaluation of the complaint device subsequent to the submission of our previous supplemental report.It was reported that, during total hip replacement surgery, the nub on the tip of one (1) polarcup head/liner inserter was missing.The procedure was resumed, without any delay, using the same device.No injury was reported as a consequence of this issue.The device was not returned for investigation.A product evaluation was not possible.No batch number was communicated so the production history review was not possible.Due to an unknown batch number, the review of historical complaints was performed on product number basis only, revealing 2 additional complaints over the past 12 months with similar failure mode.Due to insufficient information it is not possible to perform a review of past corrective actions.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The performed investigation does not lead to an accurately determined cause.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.Due to insufficient information, it is not possible to indicate factors which could have contributed to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARCUP HEAD/LINER INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19702236
Report Number9613369-2024-00088
Device Sequence Number14378251
Product Code LXH
UDI-Device Identifier07611996103151
UDI-Public07611996103151
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75017089
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2024
Supplement Date Received by Manufacturer08/13/2024
Initial Report FDA Received Date07/09/2024
Supplement Report FDA Received Date08/14/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown